Alert archive / Maryland / Flash Flood Warnings in 2007

Flash Flood Warning 2, NWS Baltimore/Washington

July 16, 2007Harford County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 16, 2007, 6:46 PM EDT for Harford County, Maryland. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2007, 6:46 PM EDT (22:46 UTC)
Expired
Jul 16, 2007, 8:45 PM EDT
In force
119 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

County Harford County, MD

The radar

The Dover AFB radar (KDOX), 108 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 162246
FFWLWX
MDC025-170045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
646 PM EDT MON JUL 16 2007

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARFORD COUNTY IN NORTHERN MARYLAND

* UNTIL 845 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS THAT HAVE AFFECTED SOUTHERN      
  HARFORD COUNTY. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE FLOODING
  INCLUDE ABERDEEN...BEL AIR...FALLSTON...HAVRE DE GRACE...PERRYMAN
  AND PLEASANT HILLS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3958 7610 3945 7606 3941 7614 3943 7622
      3941 7636 3952 7645

$$
MANNING
1 follow-up statement
000 
WGUS71 KLWX 170037
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
837 PM EDT MON JUL 16 2007

MDC025-170047-
HARFORD MD-
837 PM EDT MON JUL 16 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM EDT FOR SOUTHERN
HARFORD COUNTY...

THE THUNDERSTORMS THAT CAUSED FLOODING HAVE MOVED WELL EAST OF THE 
AREA AND HIGH WATER WILL CONTINUE TO RECEDE...THEREFORE THE FLASH 
FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 3958 7610 3945 7606 3941 7614 3943 7622
      3941 7636 3952 7645

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:54 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 16, 2:54 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT MON JUL 16 2007

.SYNOPSIS...A WARM HUMID AIR MASS WILL REMAIN IN PLACE ACROSS THE
REGION TILL LATE FRI WHEN A COLD FRONT IS EXPECTED TO MOVE THROUGH
THE REGION. CANADIAN HIGH PRES WILL BUILD IN FOR THE SECOND HALF
OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT. TSTMS XPCD TO
BUILD NEWD WITH TIME WITH AN INCREASING THREAT OF DAMAGING WINDS
AND HAIL. PLEASE SEE LATEST WARNINGS/STATEMENTS FOR UPDATES ON
CURRENT CONVECTION.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM TUESDAY/...

WEAK FRONT/SFC TROUGH WILL MOVE SLOWLY SOUTH AND EAST TONIGHT.
STORMS XPCD TO DISSIPATE BY MIDNIGHT WITH LOSS OF HEATING.
TOMORROW...MORE STABLE AND LESS HUMID AIR WILL WORK IN AS A WEAK
HIGH PRES TRIES TO BUILD IN. HAVE REMOVED MENTION OF TSTMS
EVERYWHERE XPCPT FOR THE SRN SHEN VALLEY BY AUGUSTA/NELSON
COUNTIES WHERE KEPT A 20 PERCENT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

OVERALL PATTERN CONTINUES TO SHOW A RIDGE ACROSS THE WESTERN STATES
AND A BROAD TROF ACROSS THE EAST COAST. ENSEMBLES AND LONG TERM
GUIDANCE SUGGESTS THAT THE UPPER LOW OVER EASTERN CANADA WILL
CONTINUE TO DOMINATE THE WEATHER OVER OUR REGION THROUGH MUCH OF THE
PERIOD. FORECAST AREA WILL BE ON THE SOUTHERN EDGE OF THE EAST COAST
TROF SO WARM AND HUMID WEATHER TO CONTINUE UNTIL A FRONTAL PASSAGE
EARLY FRIDAY. AS A RESULT...WILL KEEP MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS IN FORECAST THROUGH FRIDAY. THE BEST
CHANCE FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE THURSDAY
NIGHT AS A STRONG COLD FRONT TRACKS THROUGH REGION. UPPER TROF WILL
AMPLIFY ACROSS EAST COAST BY THE END OF THE WEEK WITH AN UPPER
LOW...PER GFS...SLIDING ACROSS PA. THIS SHOULD RESULT IN MUCH LOWER
HUMIDITIES AND COOLER TEMPERATURES FOR THE UPCOMING WEEKEND.
TEMPERATURES IN GENERAL LOOK TO BE SLIGHTLY ABOVE SEASONAL NORMS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...SCATTERED THUNDERSTORMS
THRU ABT 00Z THE MAIN CONCERN. MVFR/IFR FOG POSSIBLE AT CHO
TOMORROW MORNING WHERE RAIN HAS FALLEN THE HEAVIEST THIS
AFTERNOON. SCT TSTMS AGAIN WED-THU IN WARM HUMID AIR MASS.

&&

.MARINE...WINDS GENERALLY LESS THAN 10 KTS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...ROSA/RW
Hazardous weather outlook, Jul 16, 2:27 PM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
227 PM EDT MON JUL 16 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
227 PM EDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 9 PM FOR AREAS
EAST OF THE BLUE RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE DAILY TUESDAY
THROUGH THROUGH FRIDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED.

In the hours before

Special weather statement, Jul 16, 5:41 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EDT MON JUL 16 2007

VAZ031-041-042-162230-
FAUQUIER VA-CLARKE VA-LOUDOUN VA-
541 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORMS TO AFFECT NORTHERN FAUQUIER...SOUTHERN
CLARKE AND WESTERN LOUDOUN COUNTIES...

AT 541 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BETHEL...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF PARIS...UPPERVILLE AND RECTORTOWN WILL BE AFFECTED
BY THIS STORM.

GMS
Special weather statement, Jul 16, 5:43 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
543 PM EDT MON JUL 16 2007

VAZ027-030-162230-
WARREN VA-SHENANDOAH VA-
543 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORMS TO AFFECT WARREN AND EASTERN SHENANDOAH
COUNTIES...

AT 543 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DILBECK...MOVING EAST AT 30 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF FRONT ROYAL WILL BE AFFECTED BY THIS STORM.

GMS
Local storm report, Jul 16, 6:22 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
622 PM EDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             FALLSTON                39.52N 76.43W
07/16/2007  E1.00 INCH       HARFORD            MD   TRAINED SPOTTER

            QUARTER SIZE HAIL

&&

SMZ
Local storm report, Jul 16, 6:24 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
624 PM EDT MON JUL 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     2 N PHOENIX             39.55N 76.62W
07/16/2007                   BALTIMORE          MD   EMERGENCY MNGR

            TREE DOWN NEAR CORBETT RD.

0542 PM     TSTM WND DMG     3 SE MONKTON            39.55N 76.58W
07/16/2007                   BALTIMORE          MD   EMERGENCY MNGR

            TREE DOWN NEAR OLD YORK RD NEAR TROYER.

&&

GMS
Special weather statement, Jul 16, 6:30 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT MON JUL 16 2007

VAZ031-162300-
CLARKE VA-
630 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORMS TO AFFECT CLARKE COUNTY...

AT 630 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF BERRYVILLE...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF BERRYVILLE WILL BE AFFECTED BY THIS STORM.

GMS
Special weather statement, Jul 16, 6:37 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT MON JUL 16 2007

VAZ026-029-162315-
PAGE VA-ROCKINGHAM VA-
637 PM EDT MON JUL 16 2007

...STRONG THUNDERSTORMS TO AFFECT SOUTHERN PAGE AND NORTHERN
ROCKINGHAM COUNTIES...

AT 637 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TIMBERVILLE...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

THE COMMUNITIES OF STANLEY WILL BE AFFECTED BY THIS STORM.

GMS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:27 PM EDTSevere Thunderstorm WarningLWXCalvert27 min
Jul 16, 5:26 PM EDTSevere Thunderstorm WarningLWXBaltimore37 min
Jul 16, 5:35 PM EDTSevere Thunderstorm WarningLWXHarford55 min
Jul 16, 6:12 PM EDTTornado WarningLWXHarford48 min
Jul 16, 7:22 PM EDTSevere Thunderstorm WarningLWXFrederick38 min

Nearby

Flash Flood Warnings in Maryland, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.